Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 232, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 26, 2008, 3:53 PM EDT for Ashe County, Watauga County, Wilkes County, North Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2008, 3:53 PM EDT (19:53 UTC)
- Expired
- Jun 26, 2008, 5:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Ashe County, NC, Watauga County, NC, Wilkes County, NC
The radar
The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1880 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:01 PM EDT, 52 minutes earlier.
Area forecast discussion, Jun 26, 3:01 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 301 PM EDT THU JUN 26 2008 .SYNOPSIS... HIGH PRESSURE OVER THE SOUTHEAST WILL BRING HOT AND MORE HUMID WEATHER INTO THE AREA THROUGH FRIDAY WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A BETTER CHANCE OF THUNDERSTORMS ARRIVES WITH A FRONT THIS WEEKEND. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... LATEST MESOANALYSIS SHOWS LIGHT SOUTHWEST FLOW AND CONVERGENCE INTO THE NC MOUNTAINS AND ACROSS THE OHIO VALLEY. THUNDERSTORMS ARE FIRING ALONG AND LEE OF THE THE RIDGES ATTM...AND THROUGH EARLY EVENING...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE WESTERN HALF OF THE FORECAST. WESTERLY FLOW AND SOME DRYING SHOULD INHIBIT STORMS FROM DRIFTING TO FAR EAST OF THE MOUNTAINS BY THIS EVENING. THE TEMP/DEWPOINT DEPRESSION OUT EAST WILL BE A FACTOR IF STORMS DECIDE TO FIRE UP OUT THAT WAY...LEADING TO POTENTIAL DOWNBURST THREAT. THE OVERNIGHT WILL BE MAINLY QUIET...AS MODELS TAKE AN MCV FROM NRN IND INTO PA AND WEAKEN IT. CORFIDI VECTORS STEER THE CONVECTION SOUTHEAST TOWARD OUR WV COUNTIES OVERNIGHT SO LEFT A SLIGHT CHANCE TO LOW CHANCE POP FROM SE WV TO NW NC. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... LITTLE CHANGE EXPECTED FOR THE PERIOD FRIDAY THRU SATURDAY OTHER THAN A SLOWLY INCREASING CHANCE OF CONVECTION. STRONG WAVE DROPPING OUT OF SOUTHERN CANADA FRIDAY NIGHT WILL END UP PUSHING HEIGHTS DOWN A BIT OVER THE OHIO VALLEY FOR SATURDAY...INCREASING MOISTR SOUTHWEST FLOW...AND PROVIDING BETTER SUPPORT FOR STORMS. BY SUNDAY...THE FAVORED 00Z ECMWF TAKES THE CLOSED LOW INTO THE GREAT LAKES...AND KEEPS THE MAIN FRONT OVER THE OHI VALLEY WITH LEE TROUGH IN THE PIEDMONT. SUNDAY SHOULD BE SIMILAR TO SATURDAY IN TERMS OF THUNDERSTORM COVERAGE...BUT MAY HAVE MORE CLOUDS KEEPING HIGHS DOWN A COUPLE DEGREES FROM SAT. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE FRONT SHOULD BE SOUTHEAST OF THE FORECAST AREA MONDAY WITH UPPER SHORTWAVES ROTATING AROUND THE LOW OVER ONTARIO...KEEPING THREAT OF MAINLY AFTERNOON/EVENING CONVECTION GOING INTO TUESDAY. BY WED...HIGH PRESSURE SHOULD BE INTO THE OHIO/TN VALLEYS WITH DEEP MOISTURE WELL OFF THE COAST...SO DRIER AND LESS HUMID WX EXPECTED FOR MIDWEEK. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... MOISTURE WILL STEADILY INCREASE INTO THE AREA THE NEXT SEVERAL DAYS. THIS WILL LEAD TO AN INCREASE IN THUNDERSTORM ACTIVITY... ESPECIALLY DURNING THE AFTERNOON AND EVENING HOURS. COVERAGE TODAY AND FRIDAY WILL BE ISOLATED TO SCATTERED AND MAINLY CONFINED TO THE MOUNTAINS. PRECIPITATION CHANCES WILL INCREASE ACROSS THE ENTIRE AREA SATURDAY THROUGH MONDAY AS A COLD FRONT APPROACHES... AND THEN PASSES ACROSS THE AREA. LCL IFR CONDITIONS ARE POSSIBLE IN THE VICINITY OF THUNDERSTORMS ALONG WITH VARIABLE ERRATIC WIND GUSTS. AWAY FROM THUNDERSTORMS CONDITIONS ARE EXPECTED TO REMAIN VFR. SOME MVFR FOG IS POSSIBLE EACH MORNING...BUT IT SHOULD DISSIPATE QUICKLY AFTER SUNRISE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...WP SHORT TERM...JS/WP LONG TERM...WP AVIATION...PM
Hazardous weather outlook, Jun 26, 6:48 AM EDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 648 AM EDT THU JUN 26 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-271100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 648 AM EDT THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN APPROACHING COLD FRONT WILL BRING THE THREAT OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS TO THE AREA SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT MAY BE NEEDED THIS WEEKEND.
In the hours before
Special weather statement, Jun 26, 2:14 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 214 PM EDT THU JUN 26 2008 VAZ007-010-WVZ042-261915- BLAND VA-TAZEWELL VA-MERCER WV- 214 PM EDT THU JUN 26 2008 AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF TAZEWELL...OR ABOUT OVER TIPTOP...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BOISSEVAIN AT 225 PM EDT...POCAHONTAS...AND COALDALE AT 230 PM EDT...BLUEFIELD...AND PINNACLE ROCK STATE PARK AT 235 PM EDT...BLUEFIELD...MERCER CO AIRPORT AT 240 PM EDT...SANDLICK...AND MATOAKA AT 245 PM EDT...CERES AT 250 PM EDT. EXPECT SMALL HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PEM
Local storm report, Jun 26, 3:47 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL PEARISBURG 37.32N 80.73W
06/26/2008 E0.75 INCH GILES VA TRAINED SPOTTER
&&
TWLocal storm report, Jun 26, 3:50 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL PEARISBURG 37.32N 80.73W
06/26/2008 E0.88 INCH GILES VA PUBLIC
&&
KMThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 2:41 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Tazewell | 64 min |
| Jun 26, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Craig, Giles, Montgomery, Pulaski | 67 min |
| Jun 26, 4:12 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery, Pulaski, Roanoke, City of Radford | 48 min |
| Jun 26, 4:34 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig, Montgomery, Roanoke, City of Roanoke and 1 more | 56 min |
| Jun 26, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 46 min |
| Jun 26, 5:25 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 80 min |
| Jun 26, 5:30 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Franklin, Roanoke, City of Roanoke | 60 min |
| Jun 26, 6:06 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 54 min |
| Jun 26, 6:27 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 78 min |
| Jun 26, 6:58 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Halifax, Pittsylvania | 54 min |
| Jun 26, 7:08 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Montgomery, Pulaski, Wythe | 53 min |
| Jun 26, 7:35 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 55 min |
| Jun 26, 2:52 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 53 min |
| Jun 26, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 59 min |
| Jun 26, 5:07 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes, Surry | 53 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.